Medical Forum
This not an emergency service, in case of a diving incident, please contact your local Coastguard, nearest recompression chamber or emergency services.
New Question
Specialist Forums > Medical Forum
Question
Posted : June 21, 2008
Our son aged 13 has supra -ventricular tachycardia and occasionally has episodes of extreme rapid heartbeat which are sometimes controlled by putting his head into ice cold water and sometimes need medical intervention (adenosine ).He takes 100mg of atenolol daily to try and keep the episodes under control. Should he dive with this condition?
A few years ago he completed a short PADI beginners course and wants to go on to do his open water course. This was before we had fully understood his heart problem . He is very active and adventurous and our GP encourages us to let him participate fully in sport, swimming etc. However, we realise diving is a potentially dangerous activity which puts all sorts of forces on the body and the organs.
Answer
Posted : June 22, 2008
I don't think that diving is a good idea here, for 2 reasons. Firstly episodes of SVT, if prolonged, can result in dizziness, shortness of breath and potentially loss of consciousness. Secondly, atenolol is a type of beta blocker, a class of drug than can have adverse effects underwater. So I think he should confine himself to above water pursuits, at least until the cause of the SVT can be corrected.
Regards, Dr O
Answer provided by Dr Oliver Firth
Dr Ollie Firth
Disclaimer:
The views expressed by Dr Firth & Dr Jules are their own and the publishers accept no liability for the advice and views expressed by Dr Firth , Dr Jules, or other users, which are provided as a general service to divers. Users are warned that secondary posts are the views of other users and may not be medically correct.
About us | Disclaimer & terms of use | Contact us | Site News | Suggestions | Link to us | Advertising Info
© 2006 Personal Print Ltd